Kansas, 2008Flash Flooding and Flood in Kansas, March 18 to 22, 2008
March 18 to 22, 2008 · NWS SGF · 3 events in 2 counties and zones
Excessive rainfall developed over southern Missouri during the evening of 17 March. A line of training convection assumed a position roughly along a line from Anderson to Ozark to Licking.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive rainfall developed over southern Missouri during the evening of 17 March. A line of training convection assumed a position roughly along a line from Anderson to Ozark to Licking. This convection expanded with time, eventually covering all of Crawford and Cherokee counties. Moderate to heavy rain continued into the overnight period and did not stop until the morning of 19 March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 18, 1:28 AM CST, 32 minutes earlier.
Area forecast discussion, Mar 18, 1:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT TUE MAR 18 2008
.DISCUSSION...
FLASH FLOODING IS WELL UNDERWAY OVER MUCH OF THE FORECAST AREA
EARLY THIS MORNING AS STORMS CONTINUE TO REDEVELOP ACROSS
NORTHEAST OKLAHOMA AND NORTHERN ARKANSAS AND SPREAD NORTHEAST OVER
OUR AREA. THE LATEST REGIONAL MOSAIC SHOWS STORMS EXTENDING ALONG
AND SOUTH OF A LINE FROM TULSA TO LAMAR TO OSAGE BEACH. STORM
TOTAL ACCUMULATIONS FROM DOPPLER RADAR SHOW A SWATH OF THREE TO
FOUR INCH ACCUMULATIONS ALREADY FROM CASSVILLE TO NIXA TO
ROBY...SURROUNDED BY A WIDER BAND OF ONE TO TWO INCHES FROM
NEOSHO TO ROLLA.
WE WILL BE CONTINUING THE FLOOD WATCH FOR ALL COUNTIES THROUGH
EARLY WEDNESDAY TO ACCOUNT FOR CONTINUED HEAVY RAINFALL AS THE
MAIN UPPER LEVEL STORM SYSTEM TO OUR SOUTHWEST INTERACTS WITH A
SLOW MOVING COLD FRONT AND OVERRUNNING GULF MOISTURE. STORM TOTAL
RAINFALL ACCUMULATIONS THROUGH WEDNESDAY ARE EXPECTED TO BE HIGHEST
OVER OUR SOUTHEAST COUNTIES WHERE AMOUNTS OVER 5 INCHES ARE
LIKELY.
WILL HAVE SOME CHALLENGES WITH TEMPERATURE FORECASTS FOR
TODAY...AS MAX TEMPERATURES WILL BE HIGHLY DEPENDENT ON NORTHWARD
EXTENT OF MID TO UPPER 50 DEWPOINT TEMPERATURES AND SOUTHEAST
MOVEMENT OF THE COLD FRONT OVER OUR NORTHWEST ZONES THIS MORNING.
FOR NOW WILL FOLLOW THE NAM CLOSELY FOR HOURLY TEMPERATURE/DEWPOINT/WIND
GRIDS AS IT LINED UP WELL WITH 06Z OBSERVATIONS. WILL BRING THE FRONT
SOUTHEAST INTO OUR SOUTH CENTRAL MO COUNTIES BY LATE AFTERNOON.
HAVE LAGGED HIGHER PRECIPITATION CHANCES OVER OUR EASTERN COUNTIES
ON WEDNESDAY IN LINE WITH LATEST NAM QPF OUTPUT. ONCE THE STORM
SYSTEM SHIFTS EAST OF THE OZARKS LATE WEDNESDAY AFTERNOON...SHOULD
SEE PRECIP CHANCES DROP OFF UNTIL SUNDAY. THE ONLY EXCEPTION MAY
SEE A FEW LIGHT SHOWERS OVER CENTRAL MO ON FRIDAY WITH A CLIPPER
TYPE SYSTEM DROPPING SOUTHEAST IN NORTHWEST FLOW ALOFT.
TERRY
&&
.CLIMATE...
A RECORD MAXIMUM RAINFALL RECORD WAS SET AT SPRINGFIELD YESTERDAY
WITH 1.41 INCHES OF RAIN...BREAKING THE OLD RECORD OF 1.26 IN 1897.
MORE RAINFALL RECORDS WILL LIKELY BE BROKEN TODAY AS STORMS
CONTINUE TO TRAIN ALONG THE I-44 CORRIDOR.
CURRENT RECORD DAILY RAINFALL FOR TODAY
SITE AMOUNT YEAR
JOPLIN 1.42 1984
SPRINGFIELD 2.79 1889
VICHY/ROLLA 1.33 1944
WEST PLAINS 1.29 1975
GAGAN/TERRY
&&
.AVIATION...
FOR THE 06Z TAF CYCLE...MESSY SITUATION FOR THE NEXT 18 TO 24
HOURS. THE WELL ADVERTISED STRONG STORM SYSTEM THAT CONTINUES TO
GAIN STRENGTH OVER THE SOUTHERN HIGH PLAINS WILL MAINTAIN A
CONSTANT FLUX OF MOISTURE INTO THE REGION WITH WIDESPREAD
SHRA/TSRA EXPECTED. CIG/VIS HAVE BEEN OSCILLATING BASED ON
PRESENCE OF HEAVIER SHRA/TSRA...AND HAVE GRADUALLY DROPPED INTO
THE MVFR CATEGORY. WILL CONTINUE TO SEE DETERIORATING CONDITIONS
TONIGHT AS A COLD FRONT TAKES SHAPE OVER THE AREA. MVFR CIG AND
VIS WILL BE COMMON FOR THE NEXT FEW HOURS...WITH OCCASIONAL IFR
VIS IN HEAVY DOWNPOURS OF RAIN. IFR CIGS LOOK TO MOVE IN BETWEEN
09Z AND 13Z...LINGERING FOR MUCH OF THE REMAINDER OF THE TAF
CYCLE. SHRA WILL SHIFT SLOWLY EDGE AWAY FROM JLN DURING THE
AFTERNOON...BUT LINGER LONGER AT SGF.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Mar 17, 7:09 PM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT MON MAR 17 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
809 PM CDT MON MAR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL CONTINUE TO IMPACT AREAS OF THE MISSOURI OZARKS
ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. SIGNIFICANT
WIDESPREAD FLOODING WILL BECOME THE PRIMARY HAZARD WITH THIS
EPISODE OF HEAVY RAIN.
LARGE HAIL UP TO THE SIZE OF QUARTERS CAN NOT BE RULED OUT DURING
THE OVERNIGHT PERIOD. INSTABILITY WILL HAVE A TENDENCY TO INCREASE
THROUGH THE NIGHT AS LOW LEVEL MOISTURE SPREADS IN FROM THE GULF.
THIS INSTABILITY MAY BECOME SUFFICIENT FOR MARGINALLY SEVERE
STORMS.
THERE IS A VERY LOW RISK FOR TORNADOES ACROSS FAR SOUTHERN MISSOURI.
THIS RISK IS DEPENDENT UPON THE POSSIBILITY OF LOW LEVEL
INSTABILITY DEVELOPING...WHICH WOULD ENABLE STORMS TO BECOME BASED
WITHIN LOWER LEVELS OF THE ATMOSPHERE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL CONTINUE ACROSS
MUCH OF THE MISSOURI OZARKS ON TUESDAY AND TUESDAY NIGHT AS
THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH SOUTHEAST.
WIDESPREAD FLOODING APPEARS LIKELY...ESPECIALLY ACROSS SOUTH
CENTRAL MISSOURI. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH
FOR THE MOST RECENT DETAILS REGARDING THE INCREASING THREAT FOR
SERIOUS FLOODING ACROSS PORTIONS OF THE OUTLOOK AREA.
A FEW STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
ACROSS SOUTH CENTRAL MISSOURI ON TUESDAY...ESPECIALLY IF THE
FRONT IS SLOWER TO MOVE OUT OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CRAMER
In the hours before
Local storm report, Mar 18, 12:47 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 AM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM FLASH FLOOD JOPLIN 37.08N 94.51W
03/18/2008 JASPER MO AMATEUR RADIO
A BRIDGE NEAR THE INTERSECTION OF MURPHY AND MAIN STREET
IN JOPLIN IS EXPERIENCING FLASH FLOODING. THE WATER IS
THREE FEET OVER THE BRIDGE. JOPLIN POLICE DEPARTMENT IS
IN THE PROCESS OF SHUTTING OFF THE ROAD.
&&
DCRAMERSpecial weather statement, Mar 18, 12:59 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
159 AM CDT TUE MAR 18 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK...VIENNA...NEVADA...APPLETON CITY...OSCEOLA...
HERMITAGE...OSAGE BEACH...CAMDENTON...FORT LEONARD WOOD...
WAYNESVILLE...ROLLA...LAMAR...EL DORADO SPRINGS...STOCKTON...
BOLIVAR...BUFFALO...LEBANON...HOUSTON...CABOOL...SALEM...JOPLIN...
CARTHAGE...GREENFIELD...SPRINGFIELD...MARSHFIELD...ROGERSVILLE...
MOUNTAIN GROVE...MANSFIELD...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...AVA...WEST PLAINS...WINONA...EMINENCE...ANDERSON...
PINEVILLE...MONETT...CASSVILLE...KIMBERLING CITY...GALENA...
BRANSON...FORSYTH...GAINESVILLE...THEODOSIA...THAYER...ALTON
159 AM CDT TUE MAR 18 2008
... MAJOR FLOODING EXPECTED FOR PORTIONS OF THE MISSOURI OZARKS ...
DANGEROUS WIDESPREAD FLOODING IS EXPECTED FOR AREAS OF SOUTHERN
MISSOURI THIS MORNING. MODERATE TO HEAVY RAIN HAS OCCURRED THROUGH
THE MAJORITY OF THE NIGHT...CAUSING WATER SYSTEMS TO FLOOD OVER
LOW LYING AREAS. THE AREA THAT HAS EXPERIENCED THE GREATEST
RAINFALL EXTENDS ALONG A LINE FROM POWELL...TO CASSVILLE...TO
OZARK...TO ROGERSVILLE...AND TO EDGAR SPRINGS. WEATHER SERVICE
RADAR SUGGESTS THAT OVER 3 INCHES OF RAIN HAS OCCURRED IN THESE AREAS.
SEVERAL WATER RESCUES HAVE ALREADY OCCURRED WHILE NUMEROUS REPORTS
RELAYED BY LAW ENFORCEMENT INDICATES THAT COUNTLESS AREAS ACROSS
THE CITY OF SPRINGFIELD ARE EXPERIENCING FLASH FLOODING.
THIS DANGEROUS FLOODING WILL BE EXACERBATED BY ADDITIONAL
THUNDERSTORM ACTIVITY THAT CONTINUES TO DEVELOP OVER CENTRAL AND
NORTHEASTERN OKLAHOMA. THIS ACTIVITY IS FORECAST TO TRAIN ACROSS
THE MISSOURI OZARKS...WITHIN THE SAME AREAS THAT ARE ALREADY
EXPERIENCING FLOODING.
STORM TOTAL PRECIPITATION AMOUNTS ARE FORECASTED TO RANGE FROM TWO
TO SEVEN INCHES.
ANYONE PLANNING A MORNING COMMUTE SHOULD ACQUIRE A HEIGHTENED
LEVEL OF SITUATIONAL AWARENESS REGARDING ROADWAYS THAT TYPICALLY
FLOOD. A LARGE PERCENTAGE OF LOW WATER CROSSINGS WILL BECOME
IMPASSABLE. MORNING COMMUTERS SHOULD DRIVE SLOW WHEN ENTERING
SECTIONS OF ROADWAYS THAT MIGHT FLOOD.
CRAMER
Local storm report, Mar 18, 1:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 AM CDT TUE MAR 18 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0206 AM FLASH FLOOD 3 E SPRINGFIELD 37.20N 93.23W
03/18/2008 GREENE MO EMERGENCY MNGR
FARM ROAD 219 AT FARM ROAD 170...FARM ROAD 223 AT FARM
ROAD 170 AND 4600 WEST OF FARM ROAD 178 ARE ALL REPORTED
TO BE FLOODED EAST OF SPRINGFIELD.
&&
WISELocal storm report, Mar 18, 1:18 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM FLASH FLOOD 11 S STRAFFORD 37.11N 93.12W
03/18/2008 GREENE MO BROADCAST MEDIA
A SECTION OF HIGHWAY 125 NEAR ROGERSVILLE HAS BEEN SHUT
DOWN DUE TO FLOODING.
&&
DCRAMERLocal storm report, Mar 18, 1:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 AM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 AM FLASH FLOOD REPUBLIC 37.12N 93.48W
03/18/2008 GREENE MO LAW ENFORCEMENT
9100 OF WEST FARM ROAD 168 NORTH OF REPUBLIC HAS BEEN
SHUT DOWN DUE TO FLOODING. THIS SECTION OF ROAD IS WEST
OF FARM ROAD 181.
&&
DCRAMERLocal storm report, Mar 18, 1:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 AM CDT TUE MAR 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 AM FLASH FLOOD LEAWOOD 37.03N 94.49W
03/18/2008 NEWTON MO AMATEUR RADIO
CRANE ROAD SOUTH OF 32ND STREET IS EXPERIENCING FLOODING.
&&
DCRAMERFlash Flood, Cherokee
- When
- March 18, 2:00 AM CST to 6:00 AM CST
- Where
- Cherokee County, 5.91 mi NW of West Mineral to 2.55 mi W of Melrose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.333, -95.004
One to three and a half inches of rain fell over Cherokee County. Widespread flooding along creeks and mainstem rivers occurred. The Spring River experienced moderate flooding while Cherry and Lightning creeks flooded lowlands along these streams. Numerous county roads flooded.
Flash Flood, Crawford
- When
- March 18, 6:00 AM CST to March 19, 6:00 AM CST
- Where
- Crawford County, 1.07 mi E of Walnut to 0.64 mi NW of Mc Cune
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.599, -95.061
Two inches of rain fell over southeast Crawford County. Minor flooding occurred over lowlands along Cowskin Creek.
Flood, Cherokee
- When
- March 19, 6:00 AM CST to March 22, 11:00 AM CST
- Where
- Cherokee County, 6.24 mi NW of West Mineral to 2.51 mi WSW of Melrose
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.335, -95.010
This flooding is a continuation of the flash flooding. Flooding continued over poor drainage areas for several days.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89688, 89690, 89689.